Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Had swelling around eyes and sinus pressure. Benedryl has helped but Feels sleepy. Suggest medication?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2005
Answered : 507 Questions
I have never had a problem with allergies but recently I've had swelling around my eyes and sinus pressure. Benedryl has helped but it makes me so sleepy I cannot take it at work. The allergies cause more swelling than congestion. Is there anything I can take that won't make me sleepy?
Posted Thu, 25 Jul 2013 in General Health
Answered by Dr. Omer 46 minutes later

I am Dr.Omer and I am here to help you with your query.

As you have said that you are 51 year old female , hypothyroid , but now you are having swelling in both the eyes ( periorbital edema ) with sinusitis ? , taking benadryl and getting relief , but getting drowsy due to benadryl.

Diphenhydramine , is antiHistamine , to treat allergies / congestion , it can be bought over the counter , should not be used more than 3-4 days consecutively , people use it for weeks , which is wrong.

Diphenhydramine is excessively sleepy drug , it does get your job done , but at the same time it changes your brain neurotransmitters , with slowness of every movement you make , when used for weeks consecutively.

You are hypothyroid , and in this disease you do get periorbital swelling , allergic sinusitis , atrophic rhinitis when your thyroxine dose is less .

Chronic allergic sinusitis is a known problem to occur in lot many patients who are hypothyroid , and getting the TSH below <2.3 , make the sinusitis go away , and in some patients in this chronic allergic rhinosinusitis occurs even with normal TSH.

So keeping a check on you TSH , is important when you have sinusitis ( allergic / non-allergic), with periorbital edema , not being resolved for a long time.

You can take non sedative , anti-histamine like LORATADINE , CETRAZINE , but for that you need to discuss this with your doctor( ENT specialist/internist) , and get the subscription , only then it can be solved.

Hope this helps.

Take care and feel free to ask any further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor